Alert archive / New York / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Aug 5, 2024, 3:42 PM EDT for Erie County, Genesee County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2024, 3:42 PM EDT (19:42 UTC)
- Expired
- Aug 5, 2024, 7:17 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Erie County, NY, Genesee County, NY
The radar
The Buffalo radar (KBUF), 9 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:30 PM EDT | FLASH FLOOD | 1 N Tonawanda, NY | Several cars trapped in high water on Delaware Avenue under an underpass. Near Knoche Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WGUS51 KBUF 051942
FFWBUF
NYC029-037-052345-
/O.NEW.KBUF.FF.W.0013.240805T1942Z-240805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
342 PM EDT Mon Aug 5 2024
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Northeastern Erie County in western New York...
Southwestern Genesee County in western New York...
* Until 745 PM EDT.
* At 342 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Buffalo, Cheektowaga, North Tonawanda, Clarence, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Williamsville, Darien Lakes
State Park, Grand Island, Pembroke, Akron, Alden, Corfu,
Alexander, Clarence Center and East Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4302 7888 4302 7884 4303 7882 4304 7883
4306 7813 4288 7811 4293 7891 4296 7893
4296 7896 4299 7901 4299 7902 4302 7902
4303 7901 4304 7889
FLASH FLOOD...RADAR INDICATED
$$
Apffel2 follow-up statements
330
WGUS71 KBUF 052111
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
511 PM EDT Mon Aug 5 2024
NYC029-037-052345-
/O.CON.KBUF.FF.W.0013.000000T0000Z-240805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Genesee NY-
511 PM EDT Mon Aug 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR NORTHEASTERN ERIE AND SOUTHWESTERN GENESEE COUNTIES...
At 511 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Buffalo, Cheektowaga, North Tonawanda, Clarence, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Williamsville, Darien Lakes
State Park, Grand Island, Pembroke, Akron, Alden, Corfu,
Alexander, Clarence Center and East Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4302 7888 4302 7884 4303 7882 4304 7883
4306 7813 4288 7811 4293 7891 4296 7893
4296 7896 4299 7901 4299 7902 4302 7902
4303 7901 4304 7889
FLASH FLOOD...RADAR INDICATED
$$
Apffel287
WGUS71 KBUF 052317
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
717 PM EDT Mon Aug 5 2024
NYC029-037-052327-
/O.CAN.KBUF.FF.W.0013.000000T0000Z-240805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Genesee NY-
717 PM EDT Mon Aug 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN ERIE AND
SOUTHWESTERN GENESEE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4302 7888 4302 7884 4303 7882 4304 7883
4306 7813 4288 7811 4293 7891 4296 7893
4296 7896 4299 7901 4299 7902 4302 7902
4303 7901 4304 7889
$$
ApffelWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:06 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 5, 3:06 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 306 PM EDT Mon Aug 5 2024 .SYNOPSIS... A cold front will slowly push southwards across our region through this evening. Showers and thunderstorms, some of which could become strong to severe, are possible through this evening. The greatest risk for damaging winds and hail will come this afternoon across the Finger Lakes region and portions of the western Southern Tier. Cooler...more comfortable conditions then follow the front through at least Thursday. && .NEAR TERM /THROUGH TUESDAY/... Regional radar shows numerous showers across the eastern Lake Ontario region this afternoon. A west to east oriented boundary is located across the Niagara Frontier and has been the zone for a few strong thunderstorms today. Mesoanalysis shows 1000-2000 J/kg of Mixed Layer CAPE with little to no CIN and 35-40kts of west- northwesterly oriented effective shear across western and central NY. This region will be an area of concern for strong to severe thunderstorms into the evening hours. A Severe Thunderstorm Watch is in effect for western NY until 8PM. A more stable environment is east of Lake Ontario will less of a chance for thunderstorms today. A broad trough will move across northern Ontario and Quebec today through tonight. A tongue of moisture will continue to move across the eastern Great Lakes region late tonight into the first half of tonight with PWATS 1.7 inches. Dewpoints are averaging the upper 60s to low 70s across western and north central NY. A west to east oriented boundary persist across the Niagara Frontier and will continue to be the zone of convection initiation through early evening. Satellite shows cumulus congestus inland from the lakes with thunderstorms across the western Southern Tier. As mentioned above, the kinematics are favorable for thunderstorms with emphasis on the northwesterly effective shear vectors that make it favorable for supercells. Strong to severe thunderstorms will be possible through the early evening, however mid-level lapse rates aren't impressive. The main hazards with thunderstorms is damaging winds, with a low probability of large hail and isolated tornadoes. While "homegrown" convection will pose a risk of strong to severe thunderstorms, attention turns to a wavy line of thunderstorms moving across Lake Erie. If this stays together, it will move into western NY later today into this evening. The cold front will move through the region tonight and settle south of the New York border Tuesday. A northerly flow will move into the region from north to south tonight with mostly dry conditions the second half of the night. Low level moisture will linger across western NY and patchy fog is possible especially across valley locations that received rainfall. Another shortwave trough will approach from the west Tuesday, while the cold front remains stationary across Pennsylvania. Dry conditions will last through the morning, with chances for showers increasing from west to east across western NY Tuesday afternoon. It will likely be a rainy afternoon across the western Southern Tier with a low chance for thunderstorms near the NY/PA border. Mostly dry weather is expected across the North Country. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... A shortwave trough over the forecast area Tuesday evening will quickly jog east to New England Tuesday night. This will serve to shunt the frontal boundary and associated lingering convection south of Lake Ontario further into PA overnight with sharply decreasing chances for showers and thunderstorms from south to north. Clearing skies and 850H temps dipping to around +10C overnight behind the boundary will make for the coolest night we have seen in at least a couple of weeks, with lows well into the 50s areawide...A few readings in the upper 40s possible across the hilltops. A stretch of cooler, quieter, and less humid weather expected Wednesday through Thursday as Canadian high pressure builds southeast across the Great Lakes. The frontal boundary will remain stalled to our south across PA Wednesday and then slowly begin to shift back northward as a warm front Thursday, which may support a stray shower or two across the Southern Tier either day. For areas further north, expect mostly sunny skies and a fresh northeasterly breeze. Temperatures will mostly range in the 70s areawide by the afternoon hours both days, dipping back into the 50s Wednesday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... An upper level trough will dig across the Great Lakes region Friday and Saturday before interacting with the remnants of Tropical System Debby. Model consensus continues to keep the heavy rainfall associated with Debby to our south and east, but some models clip our region, especially areas east of the Genesee Valley Friday and Friday night. Given the risk for steadier precipitation will carry a chance of rain instead of showers. This will have to be monitored closely, with a small chance that our area will be impacted by heavy rain associated with the PRE (Predecessor Rain Event). After this, there will be lingering chances for showers as the upper level trough merges with the tropical remnants and stalls across southern Quebec province. Temperatures this period will average slightly below normal, especially high temperatures. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... A slow moving cold front will approach and eventually pass through our region today. VFR conditions will dominate the day...but MVFR conditions will be found in the heavier showers and thunderstorms during afternoon. The convection could be strong to severe across the Finger Lakes region and western Southern Tier through 00z. Another area of thunderstorms that is being watched closely is across central Lake Erie. This may increase the chance for convection along a west to east oriented boundary near KIAG/KBUF/KROC this evening. Showers and weakening thunderstorms will taper off and end from north to south early tonight. While this will leave mainly VFR weather for the busier TAF sites...cigs are forecast to drop to between 700-1500 ft for much of the Finger Lakes and western Southern Tier. MVFR cigs will be likely most elsewhere from 06 to 12z. Flight conditions will improve Tuesday morning with ceilings 3-5kt feet remaining across the western Southern Tier through the afternoon. Outlook... Wednesday...Mainly VFR. Thursday...VFR/MVFR with a slight chance of an afternoon shower or a thunderstorm. Friday...VFR/MVFR with a chance of showers or a thunderstorm. Saturday...VFR/MVFR with a low chance of showers or a thunderstorm. && .MARINE... A slow moving cold front will settle south across the region today. This will encourage southwest winds to freshen somewhat on Lake Erie...while light to gentle winds will be in place on Lake Ontario. Waters will become choppy on the east end of Lake Erie in the process...yet conditions should remain below small craft advisory criteria. The main concern today will be convection that precedes/ accompanies the aforementioned cold front. Mariners should be wary of special marine warnings for this convection. Moderate breezes in the wake of the front will veer to the north and northeast tonight. Gentle to moderate northeasterlies will then remain in place throughout the region on Tuesday. This could lead to Small Craft Advisory conditions. Choppy conditions are likely on Lake Ontario for sites west of Irondequoit Bay. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HSK/RSH NEAR TERM...HSK SHORT TERM...EAJ/PP LONG TERM...Apffel/PP AVIATION...HSK/RSH MARINE...HSK/RSH
Hazardous weather outlook, Aug 5, 2:24 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 224 PM EDT Mon Aug 5 2024 NYZ006>008-061830- Oswego-Jefferson-Lewis- 224 PM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-061830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 224 PM EDT Mon Aug 5 2024 ...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-042>045-062>065-SLZ022-024-061830- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 224 PM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-061830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 224 PM EDT Mon Aug 5 2024 ...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 5, 1:39 PM EDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
139 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Rain 2 W West Seneca 42.84N 78.79W
08/05/2024 M1.70 Inch Erie NY Cocorahs
Rainfall from noon to 115 pm.
&&Local storm report, Aug 5, 1:50 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
150 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Tstm Wnd Dmg 1 W Buffalo 42.89N 78.88W
08/05/2024 Erie NY Local Official
Trees down, car flipped and bricks fell off
a building in the city of Buffalo. Time
estimated.
&&Local storm report, Aug 5, 2:24 PM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
224 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Rain 3 NNE Lackawanna 42.85N 78.81W
08/05/2024 M1.78 Inch Erie NY Cocorahs
Rain fell in 95 minutes from 1145 am to 120
pm.
&&Local storm report, Aug 5, 2:46 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
246 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tstm Wnd Dmg 1 NNE Portville 42.05N 78.33W
08/05/2024 Cattaraugus NY Law Enforcement
Trees down on a powerline on Haskell Road.
Time estimated from radar.
&&Local storm report, Aug 5, 2:51 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
251 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Rain 2 NW West Seneca 42.86N 78.77W
08/05/2024 M2.33 Inch Erie NY Cocorahs
Rainfall amount of 2.33 inches fell in 90
minutes.
&&Local storm report, Aug 5, 3:17 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
317 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM Tornado 1 W Buffalo 42.89N 78.88W
08/05/2024 Erie NY NWS Storm Survey
NWS storm survey confirms that a tornado
touched down in the city of Buffalo near
Niagara St and Carolina St.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:44 AM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 5, 11:32 AM EDT | Special Weather Statement | BUF | Erie | 43 min |
| Aug 5, 11:43 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 47 min |
| Aug 5, 12:22 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 53 min |
| Aug 5, 12:30 PM EDT | Special Marine Warning | BUF | 30 min | |
| Aug 5, 1:07 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 53 min |
| Aug 5, 1:35 PM EDT | Flash Flood Warning | BUF | Erie | 2 hr |
| Aug 5, 1:49 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 19 min |
| Aug 5, 2:05 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 55 min |
| Aug 5, 2:58 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 5, 3:00 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Wyoming | 60 min |
| Aug 5, 3:26 PM EDT | Special Marine Warning | BUF | 94 min | |
| Aug 5, 4:21 PM EDT | Special Marine Warning | BUF | 54 min | |
| Aug 5, 4:40 PM EDT | Special Weather Statement | BUF | Genesee | 50 min |
| Aug 5, 4:44 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 48 min |
| Aug 5, 5:18 PM EDT | Special Weather Statement | BUF | Niagara | 42 min |
| Aug 5, 5:18 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Ontario, Wyoming | 57 min |
| Aug 5, 5:23 PM EDT | Special Marine Warning | BUF | 67 min | |
| Aug 5, 5:47 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Niagara, Orleans | 58 min |
| Aug 5, 6:22 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 5, 7:15 PM EDT | Special Marine Warning | BUF | 60 min |
Nearby
Flash Flood Warnings in New York, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.